Nonlinear Propagation of Light in One-Dimensional Periodic Structures

R. H. Goodman, M. I. Weinstein, P. J. Holmes

Research output: Contribution to journalArticlepeer-review

60 Scopus citations


We consider the nonlinear propagation of light in an optical fiber waveguide as modeled by the anharmonic Maxwell-Lorentz equations (AMLE). The waveguide is assumed to have an index of refraction that varies periodically along its length. The wavelength of light is selected to be in resonance with the periodic structure (Bragg resonance). The AMLE system considered incorporates the effects of noninstantaneous response of the medium to the electromagnetic field (chromatic or material dispersion), the periodic structure (photonic band dispersion), and nonlinearity. We present a detailed discussion of the role of these effects individually and in concert. We derive the nonlinear coupled mode equations (NLCME) that govern the envelope of the coupled backward and forward components of the electromagnetic field. We prove the validity of the NLCME description and give explicit estimates for the deviation of the approximation given by NLCME from the exact dynamics, governed by AMLE. NLCME is known to have gap soliton states. A consequence of our results is the existence of very long-lived gap soliton states of AMLE. We present numerical simulations that validate as well as illustrate the limits of the theory. Finally, we verify that the assumptions of our model apply to the parameter regimes explored in recent physical experiments in which gap solitons were observed.

Original languageEnglish (US)
Pages (from-to)123-168
Number of pages46
JournalJournal of Nonlinear Science
Issue number2
StatePublished - 2001
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Modeling and Simulation
  • General Engineering
  • Applied Mathematics


Dive into the research topics of 'Nonlinear Propagation of Light in One-Dimensional Periodic Structures'. Together they form a unique fingerprint.

Cite this